Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 130, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 14, 2004, 4:47 PM EDT for Greenup County, Kentucky. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2004, 4:47 PM EDT (20:47 UTC)
- Expired
- Jun 14, 2004, 5:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Greenup County, KY
The radar
The Jackson,KY radar (KJKL), 105 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1075 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
221 WUUS51 KRLX 142047 SVRRLX KYC089-142130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 445 PM EDT MON JUN 14 2004 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENUP COUNTY IN KENTUCKY... * UNTIL 530 PM EDT... * AT 442 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES WEST OF OLDTOWN...OR ABOUT 7 MILES NORTH OF GRAYSON...MOVING NORTHEAST AT 45 MPH. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND RAINFALL RATES IN EXCESS OF AN INCH PER HOUR. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...GREENUP AND LOAD. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3847 8309 3838 8286 3848 8268 3863 8290 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:40 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 14, 3:40 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...CORRECTION FOR WATCH INFORMATION NATIONAL WEATHER SERVICE CHARLESTON WV 340 PM EDT MON JUN 14 2004 .UPDATE FOR DISCUSSION... .DISCUSSION... 335 PM EDT MON JUN 14 2004 TODAY THRU THURSDAY... WITH FRONT REMAINING IN AREA AND ZONAL FLOW KEEPING UP THERE WILL BE LITTLE CHANGE TO THE PATTERN OF WARM MOIST AIR AND THE THREAT OF FLOOD PROBLEMS WHERE TRAINING OCCURS. HAVE SHOWN A BRIEF BREAK IN POPS TUESDAY NIGHT AS FRONT SAGS SOUTH. THURSDAY NIGHT THRU MONDAY... WHEN WITH THE E/W FRONTAL ZONE FINALLY MOVE S AND WHEN WILL THE PRECIPITABLE WATER VALUES DROP ? FRONTAL ZONE IN OUR VICINITY THURSDAY NIGHT...WILL INCREASE POPS FOR THAT PERIOD. HOPING THE FRONTAL ZONE SLIPS SOUTH ON FRIDAY...WITH SOME DRIER AIR MOVING S DURING THE DAY. NEXT FRONTAL SYSTEM ON SATURDAY...SHOULD HAVE LOWER PRECIPITABLE WATER TO WORK WITH. DRYING AGAIN HOPED FOR ON SUNDAY INTO MONDAY...WITH SOMEWHAT LOWER MAX TEMPERATURES. AAR + KTB && .PREVIOUS DISCUSSION... 935 AM EDT MON JUN 14 2004 CURRENT FORECAST LOOKS GOOD SO NO UPDATE ANTICIPATED. && .HYDROLOGY... 420 AM EDT MON JUN 14 2004 SOILS ARE WET...ESPECIALLY ACROSS SOUTHERN AND EXTREME NORTHWEST PORTIONS OF HSA. ANY DEVELOPMENT OF THUNDERSTORMS WILL BE MONITORED FOR SHORT FUSE FLOOD WATCH AND SMALL STREAM FLOODING. MOVEMENT LATE TODAY SHOULD BE FROM ABOUT 270 DEGREES AT ABOUT 20 KNOTS. IN THE ABSENCE OF TRAINING...THIS IS JUST FAST ENOUGH TO LIMIT RAINFALL AMOUNTS. MANY HEADWATER RIVERS CONTINUE RUNNING ABOVE NORMAL...SUCH AS HOCKING...MUSKINGUM...WEST FORK...TYGART VALLEY AND LITTLE KANAWHA. TRM/KF && .AVIATION... 640 AM EDT MON JUN 14 2004 SCATTERED SHOWERS...WITH A FEW THUNDERSTORMS HAVE DEVELOPED ACROSS THE REGION AROUND 08Z AND HAVE INCREASED IN AREAL COVERAGE. OCCASIONAL IFR VIS HAS BEEN NOTICED WITH SOME OF THE STRONGER THUNDERSTORMS ON THE SCOPE THIS MORNING. OTHERWISE...VFR TO BORDERLINE MVFR HAS BEEN THE RULE. AS THE MORNING GOES ON TSRA ACTIVITY IS EXPECTED TO REMAIN. FOR THIS AFTERNOON...THUNDERSTORMS WITH GUSTY WINDS AND MVFR...ISOLATED IFR...CONDITIONS ARE POSSIBLE ALMOST ANYWHERE. A BRIEF BREAK FROM THE TSRA ACTIVITY OVERNIGHT...BEFORE A WEAK COLD FRONT APPROACHES AND SLIDES EASTWARD INTO THE AREA TOWARDS AT THE END OF THE PERIOD. KF && .RLX WATCHES/WARNINGS/ADVISORIES... WV...FLOOD WATCH FROM 400 PM EDT MONDAY UNTIL MIDNIGHT EDT TUESDAY FOR ZONES WVZ005>008...WVZ013>016...WVZ018...WVZ024>028... WVZ033>038...WVZ046>047. VA...FLOOD WATCH FROM 400 PM EDT MONDAY UNTIL MIDNIGHT EDT TUESDAY FOR ZONES VAZ003>004. KY...FLOOD WATCH FROM 400 PM EDT MONDAY UNTIL MIDNIGHT EDT TUESDAY FOR ZONES KYZ101>103...KYZ105. OH...FLOOD WATCH FROM 400 PM EDT MONDAY UNTIL MIDNIGHT EDT TUESDAY FOR ZONE OHZ087. &&
Hazardous weather outlook, Jun 14, 5:50 AM EDT, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 550 AM EDT MON JUN 14 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-150900- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 550 AM EDT MON JUN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... THE THREAT OF THUNDERSTORMS REMAINS IN THE FORECAST. WITH A VERY MOIST AIR MASS IN PLACE...ANY THUNDERSTORM CAN PRODUCE LOCALLY EXCESSIVE RAINFALL. ANY FLOOD WATCHES WILL BE ISSUED AS WARRANTED BASED MOSTLY ON SHORT TERM TRENDS. THOSE AREAS THAT HAVE ALREADY BEEN PRIMED...SOUTHEASTERN OHIO AND SOUTHERN AND WESTERN VIRGINIA ARE THE AREAS OF PRIMARY CONCERN AS IT WILL TAKE LESS RAIN TO CAUSE FLOODING PROBLEMS. MOST OF THE AREA HAS BEEN PLACED IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 58 MPH OR GREATER AND/OR LARGE HAIL. HOWEVER...EVEN STRONG WINDS OF LESS THAN 58 MPH CAN BRING TREES DOWN GIVEN SATURATED SOILS. .DAYS TWO THROUGH SEVEN... THE THREAT FOR THUNDERSTORMS WILL BE IN AND OUT OF THE FORECAST...AS DRIER AIR PUNCHES INTO THE REGION...ONLY TO GIVE WAY TO THE VERY WARM AND HUMID AIR AGAIN. IF ANYTHING...THE FREQUENT CHANGE IN AIR MASS ONLY PROVIDES ADDITIONAL OPPORTUNITY FOR HAZARDOUS WEATHER. AGAIN...ANY FLOOD WATCHES WILL BE ISSUED AS WARRANTED BASED MOSTLY ON SHORT TERM TRENDS. ALSO...THE THREAT FOR SEVERE WEATHER CROPPING UP AGAIN AT SOME POINT CANNOT BE RULED OUT. THE AREA IS NOT IN A SLIGHT RISK FOR SEVERE WEATHER TUESDAY AND TUESDAY NIGHT...BUT MUCH OF SOUTHEASTERN OHIO IS IN A SLIGHT RISK FOR SEVERE WEATHER DURING THE WEDNESDAY THROUGH WEDNESDAY NIGHT TIME FRAME. TRM/KF
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.